Wisconsin, 2019Tornadoes in Wisconsin, July 28, 2019
July 28, 2019 · NWS MPX · 2 events in 2 counties and zones
The tornadic storms that went through portions of southern Minnesota, moved into west central Wisconsin and produced a pair of tornadoes in Polk and Barron Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The tornadic storms that went through portions of southern Minnesota, moved into west central Wisconsin and produced a pair of tornadoes in Polk and Barron Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 28, 1:35 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT Sun Jul 28 2019
.SHORT TERM...(This evening through Monday night)
Issued at 235 PM CDT Sun Jul 28 2019
Short term concerns remain convective/severe weather threat into
the evening. See latest SPC SWOMCD for particulars.
Expect upper trough and attendant MCV to exit into western WI
early this evening. This should take and severe threat east into
west central WI for the early evening. Will trend PoPs from the
west into the evening, and end them into Wisconsin late.
Otherwise, latest HRRR has continued to generate some widely
scattered convection with the secondary cold front progged into
western MN later in the evening. This could generate some isolated
showers as they die off after sunset. Clouds expected to remain
to the east with some breaks developing to the west overnight.
Then low level CAA and leftover RH will generate some clouds
across mainly the eastern half of the CWA into Monday. Cooler
850MB air drops over the region during the day (+8c) and with
clouds, northwest breeze, and dewpoints dropping into the 50s, it
will feel like an early fall day.
Clouds should erode to the east into Monday night with overnight
temperatures dropping off through the 50s.
.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 28 2019
It looks to be quiet for most of the week as we sit downstream of
the large scale ridge with dry northwest flow much of the time.
We'll eventually see some precipitation chances return by the end
of the week as warm advection increases and we start to see some
moisture return on the backside of the surface high. Model
guidance is in good agreement through the period, leading to
decent confidence in a dry forecast through at least Thursday.
Could easily see a delay in the chance PoPs that are re-introduced
across the area Friday into Saturday given the persistence of the
surface ridge to our east and the intermittent nature to the warm
advection signal to our west.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jul 28 2019
Showers and thunderstorms will continue to develop and move east
into the early evening. Could see IFR conditions with heavy
rain/thunder across the northern and eastern TAF sites. Should see
intensification of activity over easter central MN by about 19z-
20z and move east across west central WI into the evening. This
has greatest potential of severe thunderstorms with strong winds
or an isolated tornado. Expect period of MVFR cigs as the system
exits. Secondary front moves into northwest CWA later this evening
but believe any convection potential is small. Lower clouds could
break some to the west but believe a mainly MVFR trend is in
storm for the northern and west central WI TAF sites into Monday
morning. Surface winds E-SE becoming W-NW into tonight as system
exits. Could see gusts to 23kt or so into Monday afternoon.
KMSP...Showers/thunder move back into the area by 20z and could be
heavy. Then decreasing trend expected after 00z as system exits to
the east. May see a brief period MVFR cigs after system exits and
again into Monday morning as colder air moves in. Should lift to
VFR Monday afternoon.
/OUTLOOK FOR KMSP/
Mon night...VFR. NW wind 5 kt.
Tue...VFR. NW wind 5 kt.
Wed...VFR. SE wind 5 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 28, 11:53 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Sun Jul 28 2019
MNZ041>044-047>050-054>058-064-065-073-291800-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
1253 PM CDT Sun Jul 28 2019
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible into this evening. Some storms may be
severe with damaging winds and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Friday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon.
MNZ045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-291800-
Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1253 PM CDT Sun Jul 28 2019
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are likely this afternoon and this evening. Some
storms may be severe with damaging winds and perhaps a couple
tornadoes, especially across east central Minnesota and west
central Wisconsin. Locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Friday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this afternoon and
evening.
In the hours before
Local storm report, Jul 28, 2:20 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TORNADO 2 SW BISCAY 44.81N 94.30W
07/28/2019 MCLEOD MN TRAINED SPOTTER
PHONED IN REPORT FROM TRAINED SPOTTER.
&&
CTGLocal storm report, Jul 28, 2:42 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO 2 SSE SILVER LAKE 44.88N 94.18W
07/28/2019 MCLEOD MN TRAINED SPOTTER
TRAINED SPOTTER PHONED IN REPORT OF A
TORNADO.
&&
CTGLocal storm report, Jul 28, 3:32 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 2 SW FOREST LAKE 45.25N 93.01W
07/28/2019 WASHINGTON MN FIRE DEPT/RESCUE
FIREFIGHTER PHONED IN REPORT OF TORNADO NEAR
HIGHWAY 97 AND ENFIELD AVENUE.
&&
CTGLocal storm report, Jul 28, 4:03 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 4 W SCANDIA 45.25N 92.89W
07/28/2019 WASHINGTON MN EMERGENCY MNGR
MULTIPLE REPORTS OF TREES DOWN AND TREES ON
2 HOUSES.
&&
CTGTornado, Polk
- When
- July 28, 4:31 PM CST to 4:38 PM CST
- Where
- Polk County, 5.38 mi SE of Luck to 5.84 mi E of Luck
- Rating
- EF0
- Path length
- 4.78 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.520, -92.395
A tornado touched down on the southwest side of Bone Lake and moved north-northeast, knocking down hundreds of trees, some of which landed on houses, sheds and vehicles. The tornado also hit several farms, taking the roof off a barn, machine shed, and outbuildings, and knocking over a silo.
Tornado, Barron
- When
- July 28, 5:41 PM CST to 5:42 PM CST
- Where
- Barron County, 2.94 mi ENE of Hillsdale to 3.19 mi ENE of Hillsdale
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.329, -91.791
A tornado hit a large storage shed, taking off part of its roof and blowing in garage doors. It also knocked over a few trees, and entered a corn field, where it dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28, 20191 death · 1 event
- Tornadoes in Minnesota, July 28, 2019$2.0 million · EF1 · 5 events
- Damaging Winds and Lightning Strike in New York, July 28, 20191 injured · $101,000 · 50 kt wind · 28 events
- Damaging Winds and Lightning Strike in New York, July 28 to 29, 20191 injured · $10,000 · 50 kt wind · 38 events
- Flash Flood and Damaging Winds in New York, July 28, 2019$31,000 · 59 kt wind · 8 events
- Tornado and Hail in North Dakota, July 28, 2019EF1 · 7 events
- Damaging Winds in Vermont, July 28, 2019$21,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, July 28, 20191.75 in hail · 11 events
- Hail and Damaging Winds in Michigan, July 28, 20191 in hail · 8 events
- Tornado and Hail in Nebraska, July 28, 2019EF0 · 5 events
- Hail and Damaging Winds in Maine, July 28, 20191 in hail · 4 events
- Heavy Rain in Iowa, July 28 to 29, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834821, 834820.